ER Case Study: What Abdominal Discomfort Meant For a Patient Presenting With COVID-19 Symptoms

ER Diaries

Dr. Zach discovers a problem with a 75-year-old woman's meds after she arrives to the ER with COVID-19 symptoms. Photo: bojanstory/Getty Images

In this ER case study, Dr. Zachary Levine orders a COVID-19 test and liver function test for a 75-year-old woman with a worsening cough and upper abdominal discomfort.

The Case: A 75-year-old woman comes to the ER with a four-day history of worsening cough and headache. She is normally healthy, taking only one medication for high blood pressure. She has been taking acetaminophen and an over-the-counter medication to treat cold and flu symptoms.

The Symptoms: The patient had a wet cough and some upper abdominal discomfort over the past day.

The Tests: The patient was alert and not in distress. Her heart rate was a bit fast at 102. She presented with a respiratory rate of 22 (a bit fast), and her blood oxygen saturation was low at 87 per cent (normal is 95 to 100), both suggesting a problem in the lungs. Lung examination revealed good air entry with a few crackles (the sound heard with certain conditions). Her abdomen had normal bowel sounds and was soft with a bit of tenderness on palpation (pressing) on the upper right abdomen. Neck muscles were tender. Her neurological examination (including sensation, reflexes and strength in the arms and legs) was normal (worth checking in someone with a possible neck injury).

Blood tests showed normal red blood cells and normal total white blood cells but decreased lymphocytes (a type of white blood cell). She had normal electrolytes (sodium, potassium, chloride) and glucose, but creatinine (indicating kidney function) was elevated at 130 (normal is between 45 and 90 micromol/L). Because of her abdominal discomfort, liver function tests were done and were found to be a bit elevated. This and her abdominal discomfort prompted an acetaminophen level check, which was high. A chest X-ray showed patchiness in both lungs.

The Diagnosis: A COVID-19 test was ordered and came back positive. The patient was admitted to the COVID-19 ward. The chest X-ray and low oxygen saturation (she was put on oxygen to bring oxygen levels to 95 per cent) as well as the low lymphocyte count were consistent with COVID-19. In addition, the elevated creatinine indicated some kidney strain, known as acute kidney injury. The likely culprit was the patient’s relative dehydration from not eating and drinking well. The patient had also been taking a toxic dosage of acetaminophen for the past four days. She did not realize that the OTC medication also contained acetaminophen, and so she had been taking 6,000 mg a day in total (maximum dose is 4,000 mg a day). Taking too much acetaminophen can be toxic to the liver and cause liver failure.

The Treatment: The patient was treated for COVID-19 with dexamethasone, a steroid that has been shown to improve outcomes. Because COVID-19 is a virus, we do not start antibiotics unless there is also evidence of bacterial pneumonia. (The antiviral medication remdesivir is currently used only for critically ill patients.) People admitted with COVID-19 are also given medication to prevent blood clots. She received two intravenous treatments over the course of 20 hours: acetylcysteine to treat liver injury from acetaminophen overdose and normal saline to treat kidney injury from dehydration.

The Outcome: After three days, the patient was breathing easily and saturating 96 per cent. Neck pain and abdominal discomfort resolved. Creatinine returned to normal, indicating recovery of her kidneys, as did liver function tests. She was discharged with instructions to self-isolate for 10 days.

A version this article appeared in the Feb/March 2021 issue with the headline “The ER Diaries,” p. 28. 

RELATED: 

ER Case Study: Why a Change In Personality Is Worth a Trip to the Doctor